Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 37, NWS Milwaukee, WI

May 6, 2005Jefferson County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 6, 2005, 6:19 PM CDT for Jefferson County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2005, 6:19 PM CDT (23:19 UTC)
Expired
May 6, 2005, 6:47 PM CDT
In force
28 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 20 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 062319
SVRMKX
WIC055-062345-
/O.NEW.KMKX.SV.W.0037.050506T2319Z-050506T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
619 PM CDT FRI MAY 6 2005

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 645 PM CDT

* AT 613 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR WATERTOWN...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IXONIA AROUND 625 PM CDT...
  
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4320 8867 4316 8880 4293 8855 4319 8855

$$

REM
2 follow-up statements
000 
WWUS53 KMKX 062332
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
632 PM CDT FRI MAY 6 2005

WIC055-062345-
/O.CON.KMKX.SV.W.0037.000000T0000Z-050506T2345Z/
JEFFERSON-
632 PM CDT FRI MAY 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM CDT FOR 
JEFFERSON COUNTY...

AT 630 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS STORM WAS
LOCATED NEAR IXONIA...OR ABOUT 7 MILES SOUTHEAST OF WATERTOWN...
MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PIPERSVILLE BY 625 PM CDT
  IXONIA BY 630 PM CDT
  SULLIVAN BY 645 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4320 8867 4316 8880 4293 8855 4319 8855

$$

WOOD
000 
WWUS53 KMKX 062347
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
645 PM CDT FRI MAY 6 2005

WIC055-062355-
/O.EXP.KMKX.SV.W.0037.000000T0000Z-050506T2345Z/
JEFFERSON-
645 PM CDT FRI MAY 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON COUNTY
EXPIRES AT 645 PM CDT...

THE STORM WILL EXIT NORTHEAST JEFFERSON COUNTY ALONG INTERSTATE 94
BY 7 PM.  

LAT...LON 4320 8867 4316 8880 4293 8855 4319 8855

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:30 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 6, 2:30 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CDT FRI MAY 6 2005

.DISCUSSION...FORECAST CONCERNS FOCUS ON PRECIP THREAT DURING SHORT
TERM PERIOD.  ENHANCED FORCING ASSOCD WITH LEFT EXIT REGION OF 300MB
JET PUSHING SOUTHEAST OF FORECAST AREA THIS AFTERNOON.  MRNG SHOWERS
AND THUNDERSTORMS DEPOSITED BTWN ONE HALF INCH AND THREE QUARTERS
INCH IN SOME LOCATIONS.  ATTENTION FOR REST OF THIS AFTN AND EVE
FOCUSES ON WEAK LOBE OF S/W VORTICITY OVR NRN WI AND APPROACHING
WEAK SFC BOUNDARY. ELEVATED LAPSE RATES AROUND 7 DEGREES AND SPC
MESOANALYSIS PAGE SHOWS MUCAPE VALUES OF 1500 J/KG OVR CENTRAL WI AT
18Z...AND RUC SOUNDING SHOWS FZLVL OF 9300FT.  CONVECTION BREAKING
OUT ALONG AXIS OF HIGHER DEWPTS OVR NERN WI SO WL CARRY SCT T INTO
NRN AND ERN AREAS REST OF AFT AND EARLY EVE...WHERE BEST LOW LEVEL
CONVERGENCE LOCATED...DMSHG TO CHC THIS EVE.

BEHIND THIS LAST WEAK FORCING AREA...ENHANCED SUBSIDENCE FM AXIS OF
UPR LEVEL JET SHIFTING EWD TNGT WITH RIGHT ENTRANCE REGION SETTLING
INTO WRN GREAT LAKES LTR TNGT. WINDS BECOMING NELY TNGT BEHIND
CDFNT.  WITH DEWPTS IN UPR 40S TO MID 50S AND WINDS BECOMING ONSHORE
NEAR LAKE SHORE...POTENTIAL FOR FOG DVLPG BUT LWRG DEWPTS MAY DRY
OUT ATMOSPHERE BEFORE HAND.  WL ADD PATCHY FOG ONLY IN ERN AREAS FOR
NOW.

DEWPTS OVERDONE BY GUIDANCE FOR LTR TNGT INTO SAT.  MUCH MORE STABLE
CONDITIONS ACROSS FORECAST AREA ON SATURDAY SO PULLED POPS IN
CENTRAL AND ERN AREAS BUT LEFT IN EAST...CLOSER TO VICINITY OF
STRENGTHENING WMFNT OVR IA...NRN IL.  LOW LEVEL JET OF 40 TO 50 KTS
FOCUSED INTO SRN MN/W CNTRL WI SAT NIGHT AND THICKNESS FIELD MAY
CARRY SOME OF THE NIGHT TIME CONVECTION INTO CENTRAL/SRN WI LATE IN
THE NIGHT INTO SUN MRNG.  THICKNESS RIDGE SETS UP OVER WI LATER SUN
INTO SUN NIGHT AND SECOND WEAKER LLJ WITH LOW LEVEL MOISTURE FLUX
CONV...HENCE WL CONT WITH MID LEVEL POPS AT THIS TIME FRAME WITH
BEST THREAT OF WIDESPREAD PRECIP MON INTO MON NGT.

ALL EXTENDED GUIDANCE INCLUDING GFS...UKMO...ECMWF AND CANADIAN IN
GOOD AGREEMENT ON CARRYING S/W TROF THRU WESTERN GREAT LAKES ON
MON/TUE TIME FRAME...HWVR UKMT AND ECMWF TAKE FRONTAL BOUNDARY WELL
SOUTH INTO THE MID MS VALLEY WHILE GFS HOLDS FRONT FARTHER NORTH.
LATEST GFS DOES CONTINUES TREND IN SLOWING SYSTEM DOWN EARLY NEXT
WEEK...HENCE WL LEAN TWD GFS SOLUTION BUT PREFER FARTHER SOUTHWARD
PENETRATION OF COOL FRONT.  HENCE WL BEEF UP POPS TO LKLY CATEGORY
AS MAIN S/W TROF MOVES THRU MON INTO MON NGT.

5H HEIGHT ANOMOLY SLIGHTLY ABV NORMAL WITH FLATTENING UPSTREAM TROF
CENTERED ON 05/14...HENCE UNSETTLED WEATHER WILL CONTINUE THROUGH
THE LATER PERIODS OF NEXT WEEK.  FAIR AGREEMENT IN GFS ENSEMBLES IN
EARLY PERIODS OF EXTENDED PERIOD.  FRONTAL BOUNDARY OVER CENTRAL MS
VLY EXPCD TO PUSH NORTHWARD WED INTO THU RETURNING PRECIP THREAT
ACRS SRN WI BY THU.  ENSEMBLE POPS QUITE HIGH FOR WED NGT INTO THU
TIME FRAME.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MBK
Hazardous weather outlook, May 6, 5:00 AM CDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT FRI MAY 6 2005

WIZ046-047-051-052-056>060-062>072-061600-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THE
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN WISCONSIN
SATURDAY THROUGH MONDAY EVENING. THERE WILL BE ANOTHER CHANCE
OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...    WWW.CRH.NOAA.GOV/MKX      /LOWER CASE/

LMZ643>646-665-061600-
SHEBOYGAN WI TO WINTHROP HARBOR ILLINOIS
500 AM CDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...    WWW.CRH.NOAA.GOV/MKX      /LOWER CASE/

ZAJDEL

In the hours before

Special weather statement, May 6, 5:33 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
533 PM CDT FRI MAY 6 2005

LMZ643>646-WIZ046-047-051-052-056>060-062>072-070000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-
NORTH POINT LIGHTHOUSE TO WIND POINT-OZAUKEE-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-RACINE-ROCK-SAUK-SHEBOYGAN-
SHEBOYGAN WI TO PORT WASHINGTON-WALWORTH-WASHINGTON-WAUKESHA-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
533 PM CDT FRI MAY 6 2005

LOOK FOR A LINE OF SCATTERED SHOWERS AND THUNDERSTORMS...EXTENDING
FROM SHEBOYGAN TO MINERAL POINT...TO AFFECT SOUTH CENTRAL AND
SOUTHEAST WISCONSIN BETWEEN 530 PM AND 9 PM.

HAIL UP TO ONE HALF INCH IN DIAMETER...AND GUSTY WINDS TO 40 MPH...
MAY ACCOMPANY THE STRONGER THUNDERSTORMS. CLOUD TO GROUND LIGHTNING
IS ALSO LIKELY WITH THESE THUNDERSTORMS.

THE LINE OF STORMS WILL EXIT SOUTHERN KENOSHA AND WALWORTH COUNTIES
BETWEEN 8 PM AND 9 PM CDT.

REM
Local storm report, May 6, 5:44 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
544 PM CDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             LOWELL                  43.34N 88.82W
05/06/2005  0.75 INCH        DODGE              WI   LAW ENFORCEMENT

            MINOR DAMAGE TO VEHICLE

0525 PM     HAIL             2 N CLYMAN              43.34N 88.72W
05/06/2005  0.50 INCH        DODGE              WI   TRAINED SPOTTER

0525 PM     HAIL             CLYMAN                  43.31N 88.72W
05/06/2005  0.75 INCH        DODGE              WI   LAW ENFORCEMENT

&&

PSPEICHE
Local storm report, May 6, 5:46 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
546 PM CDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             WAUNAKEE                43.19N 89.45W
05/06/2005  0.88 INCH        DANE               WI   TRAINED SPOTTER

&&

PSPEICHE
Local storm report, May 6, 5:52 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
552 PM CDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             REESEVILLE              43.31N 88.85W
05/06/2005  0.25 INCH        DODGE              WI   TRAINED SPOTTER

0550 PM     HAIL             RANDOM LAKE             43.56N 87.96W
05/06/2005  0.25 INCH        SHEBOYGAN          WI   TRAINED SPOTTER

&&

PSPEICHE
Local storm report, May 6, 6:04 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
604 PM CDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             MADISON                 43.08N 89.39W
05/06/2005  0.75 INCH        DANE               WI   LAW ENFORCEMENT

            INTERSECTION OF KENNEDY AND NORTH PORT.

&&

PSPEICHE
Local storm report, May 6, 6:12 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
612 PM CDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             MADISON                 43.08N 89.39W
05/06/2005  0.50 INCH        DANE               WI   STORM CHASER

0606 PM     HAIL             4 N WATERTOWN           43.25N 88.72W
05/06/2005  0.50 INCH        DODGE              WI   AMATEUR RADIO

&&

PSPEICHE

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 4:30 PM CDTTornado WarningMKXFond du Lac26 min
May 6, 5:14 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Ozaukee, Sheboygan, Washington48 min
May 6, 5:16 PM CDTSevere Thunderstorm WarningMKXDodge74 min
May 6, 5:24 PM CDTSevere Thunderstorm WarningMKXFond du Lac51 min
May 6, 5:45 PM CDTSevere Thunderstorm WarningMKXDane45 min
May 6, 6:29 PM CDTSevere Thunderstorm WarningMKXDane46 min
May 6, 6:35 PM CDTSevere Thunderstorm WarningMKXWaukesha55 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.